Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



Admissible nilpotent coadjoint orbits of p-adic reductive Lie groups

Author: Monica Nevins
Journal: Represent. Theory 3 (1999), 105-126
MSC (1991): Primary 20G25; Secondary 22E50
Published electronically: June 22, 1999
MathSciNet review: 1698202
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The orbit method conjectures a close relationship between the set of irreducible unitary representations of a Lie group $G$, and admissible coadjoint orbits in the dual of the Lie algebra. We define admissibility for nilpotent coadjoint orbits of $p$-adic reductive Lie groups, and compute the set of admissible orbits for a range of examples. We find that for unitary, symplectic, orthogonal, general linear and special linear groups over $p$-adic fields, the admissible nilpotent orbits coincide with the so-called special orbits defined by Lusztig and Spaltenstein in connection with the Springer correspondence.

References [Enhancements On Off] (What's this?)

  • Jeffrey Adams, Extensions of Tori in $SL(2)$, preprint, 1998.
  • James Arthur, Unipotent automorphic representations: conjectures, AstĂ©risque 171-172 (1989), 13–71. Orbites unipotentes et reprĂ©sentations, II. MR 1021499
  • Roger W. Carter, Finite groups of Lie type, Wiley Classics Library, John Wiley & Sons, Ltd., Chichester, 1993. Conjugacy classes and complex characters; Reprint of the 1985 original; A Wiley-Interscience Publication. MR 1266626
  • Claude Chevalley, ThĂ©orie des groupes de Lie, Tome II: groupes algĂ©briques, Hermann, Paris, 1951.
  • David H. Collingwood and William M. McGovern, Nilpotent orbits in semisimple Lie algebras, Van Nostrand Reinhold Mathematics Series, Van Nostrand Reinhold Co., New York, 1993. MR 1251060
  • Michel Duflo, Construction de reprĂ©sentations unitaires d’un groupe de Lie, Harmonic analysis and group representations, Liguori, Naples, 1982, pp. 129–221 (French, with English summary). MR 777341
  • Michael Harris, Stephen S. Kudla, and William J. Sweet, Theta dichotomy for unitary groups, J. Amer. Math. Soc. 9 (1996), no. 4, 941–1004. MR 1327161, DOI
  • I. B. Fesenko and S. V. Vostokov, Local fields and their extensions, Translations of Mathematical Monographs, vol. 121, American Mathematical Society, Providence, RI, 1993. A constructive approach; With a foreword by I. R. Shafarevich. MR 1218392
  • Y. Flicker, D. Kazhdan, and G. Savin, Explicit realization of a metaplectic representation, J. Analyse Math. 55 (1990), 17–39. MR 1094709, DOI
  • A. A. Kirillov, Unitary representations of nilpotent Lie groups, Uspehi Mat. Nauk 17 (1962), no. 4 (106), 57–110 (Russian). MR 0142001
  • David Kazhdan, The minimal representation of $D_4$, Operator algebras, unitary representations, enveloping algebras, and invariant theory (Paris, 1989) Progr. Math., vol. 92, BirkhĂ€user Boston, Boston, MA, 1990, pp. 125–158. MR 1103589
  • D. Kazhdan and G. Savin, The smallest representation of simply laced groups, Festschrift in honor of I. I. Piatetski-Shapiro on the occasion of his sixtieth birthday, Part I (Ramat Aviv, 1989) Israel Math. Conf. Proc., vol. 2, Weizmann, Jerusalem, 1990, pp. 209–223. MR 1159103
  • GĂ©rard Lion and Patrice Perrin, Extension des reprĂ©sentations de groupes unipotents $p$-adiques. Calculs d’obstructions, Noncommutative harmonic analysis and Lie groups (Marseille, 1980) Lecture Notes in Math., vol. 880, Springer, Berlin-New York, 1981, pp. 337–356 (French). MR 644839
  • GĂ©rard Lion and MichĂšle Vergne, The Weil representation, Maslov index and theta series, Progress in Mathematics, vol. 6, BirkhĂ€user, Boston, Mass., 1980. MR 573448
  • G. Lusztig, A class of irreducible representations of a Weyl group, Nederl. Akad. Wetensch. Indag. Math. 41 (1979), no. 3, 323–335. MR 546372
  • George Lusztig, Characters of reductive groups over a finite field, Annals of Mathematics Studies, vol. 107, Princeton University Press, Princeton, NJ, 1984. MR 742472
  • C. MƓglin, Front d’onde des reprĂ©sentations des groupes classiques $p$-adiques, Amer. J. Math. 118 (1996), no. 6, 1313–1346 (French, with French summary). MR 1420926
  • Colette MƓglin, Marie-France VignĂ©ras, and Jean-Loup Waldspurger, Correspondances de Howe sur un corps $p$-adique, Lecture Notes in Mathematics, vol. 1291, Springer-Verlag, Berlin, 1987 (French). MR 1041060
  • Calvin C. Moore, Decomposition of unitary representations defined by discrete subgroups of nilpotent groups, Ann. of Math. (2) 82 (1965), 146–182. MR 181701, DOI
  • JĂŒrgen Neukirch, Class field theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 280, Springer-Verlag, Berlin, 1986. MR 819231
  • Patrice Perrin, ReprĂ©sentations de Schrödinger, indice de Maslov et groupe metaplectique, Noncommutative harmonic analysis and Lie groups (Marseille, 1980) Lecture Notes in Math., vol. 880, Springer, Berlin-New York, 1981, pp. 370–407 (French). MR 644841
  • V.P. Platonov, The Problem of Strong Approximation and the Kneser-Tits Conjecture, Math. USSR Izv. 3 (1969), 1139–1147; Addendum: ibid 4 (1970), 784–786.
  • Dipendra Prasad, Theta correspondence for Unitary Groups, preprint (1997).
  • R. Ranga Rao, On some explicit formulas in the theory of Weil representation, Pacific J. Math. 157 (1993), no. 2, 335–371. MR 1197062
  • Gordan Savin, An analogue of the Weil representation for $G_2$, J. Reine Angew. Math. 434 (1993), 115–126. MR 1195692, DOI
  • James O. Schwarz, The Determination of the Admissible Nilpotent Orbits in Real Classical Groups, Ph.D. thesis, MIT, 1987.
  • Nicolas Spaltenstein, Classes unipotentes et sous-groupes de Borel, Lecture Notes in Mathematics, vol. 946, Springer-Verlag, Berlin-New York, 1982 (French). MR 672610
  • Pierre Torasso, MĂ©thode des orbites de Kirillov-Duflo et reprĂ©sentations minimales des groupes simples sur un corps local de caractĂ©ristique nulle, Duke Math. J. 90 (1997), no. 2, 261–377 (French). MR 1484858, DOI
  • David A. Vogan Jr., Unitary representations of reductive Lie groups, Annals of Mathematics Studies, vol. 118, Princeton University Press, Princeton, NJ, 1987. MR 908078
  • David A. Vogan Jr., Unitary representations of reductive Lie groups and the orbit method, New developments in Lie theory and their applications (CĂłrdoba, 1989) Progr. Math., vol. 105, BirkhĂ€user Boston, Boston, MA, 1992, pp. 87–114. Based on notes prepared by Jorge Vargas. MR 1190737, DOI
  • David A. Vogan Jr., Associated varieties and unipotent representations, Harmonic analysis on reductive groups (Brunswick, ME, 1989) Progr. Math., vol. 101, BirkhĂ€user Boston, Boston, MA, 1991, pp. 315–388. MR 1168491
  • David A. Vogan Jr., The unitary dual of $G_2$, Invent. Math. 116 (1994), no. 1-3, 677–791. MR 1253210, DOI
  • David A. Vogan, Jr., The Method of Coadjoint Orbits for Real Reductive Groups, IAS/Park City Mathematics Series 6, (1998).
  • AndrĂ© Weil, Sur certains groupes d’opĂ©rateurs unitaires, Acta Math. 111 (1964), 143–211 (French). MR 165033, DOI

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (1991): 20G25, 22E50

Retrieve articles in all journals with MSC (1991): 20G25, 22E50

Additional Information

Monica Nevins
Affiliation: Department of Mathematics, University of Alberta, Edmonton, AB T6G 2G1, Canada

Keywords: Orbit method, nilpotent orbits, admissible orbits, $p$-adic groups
Received by editor(s): December 7, 1998
Received by editor(s) in revised form: February 2, 1999
Published electronically: June 22, 1999
Additional Notes: Ph.D. research supported by a teaching assistantship in the Department of Mathematics at MIT, and by an ‘NSERC 1967’ Scholarship from the Natural Sciences and Engineering Research Council of Canada. Postdoctoral research supported by the Killam Trust
Article copyright: © Copyright 1999 American Mathematical Society